Hail, Boone
- When
- March 20, 2:05 PM EST
- Where
- Boone County, Zionsville
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.950, -86.267
00 inches. 75 inches in Boone County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Several storms produced hail of 0.75 to 1.00 inches. The largest hail reported was 1.75 inches in Boone County. There was also hail more than an inch in diameter in Hamilton County. Several spotter reports of rotating wall clouds were received from Delaware and Marion Counties, but there was nothing supporting these on radar. No TORs were issued and evidently no tornadoes were reported. During the morning, thunderstorms developed over the west central part of the CWA. These storms moved north of the CWA, but early in the afternoon more storms developed over our northwest CWA. More cells developed further south in our CWA later in the day and tracked northeast. By 6:00pm, storms did weaken below severe limits and warning were not longer required. Regarding the high winds in Vincennes, in Knox County, there was barn damage. The farmer also reported part of his roof blown off of his house.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 20, 3:15 AM EST, 10 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 315 AM EST THU MAR 20 2003 FORECAST FOCUS THIS MORNING IS ON CHANCES FOR TSRA THRU FRIDAY AND TEMPS TODAY/FRIDAY. AT 08Z SCATTERED SHRA WERE MOVING NE TOWARD SWRN IN. DRIER AIR WAS ACROSS SWRN IN WITH DEWPOINTS IN THE 40S. ACROSS THE FORECAST AREA /FA/ TEMPS/DEWPOINTS WERE IN THE 50S. MODELS IN FAIR AGREEMENT WITH BIG PICTURE. SOME DIFFERENCES IN POPS AND TIMING OF FRONT ON FRIDAY. NGM LOOKS TOO DRY THIS AFTN AND FRI...SO WILL BLEND ETA/GFS FOR MOST FEATURES. ATMS BECOMES UNSTABLE THIS AFTN WITH ETA BUFKIT LI/S AROUND -5 AND CAPE AROUND 1K. ANOTHER PIECE OF ENERGY ROTATES AROUND UPPER LOW INTO FA THIS AFTN. WITH INSTABILITY AND THIS ENERGY...FEEL THAT TSRA SHOULD DEVELOP...ESPECIALLY LATER THIS AFTN. WILL KEEP LIKELY POPS BUT DROP TO 60. WILL BE SOME SUN TODAY SO TEMPS SHOULD WARM TO AT LEAST MAV NUMBERS...AND COULD EXCEED THEM IF SUN PERSISTS. WILL KEEP TEMPS IN 65-70 RANGE WHICH IS NEAR MAV/MET VALUES. TONIGHT ENERGY PUSHES THRU FA AND SFC LOW/FRONT APPROACH FROM THE WEST. MAV POPS AND PREVIOUS GRIDS HAVE CATEGORICAL POPS. GOOD BET FOR PRECIP THIS EVE...BUT AFTER COORDINATION AND LOOKING AT SURROUNDING OFFICE/S GRIDS WILL DROP TO LIKELY CATEGORY...WHICH ALSO IS REASONABLE. WITH FRONT NOT ARRIVING TIL FRIDAY...WILL GO AT OR ABOVE TEMP GUIDANCE. DECENT FRONT PUSHES THRU FRI. BEST CHANCE FOR TSRA WILL BE IN THE MORNING. WILL KEEP LIKELY POPS...BUT WILL DROP TO CHC AFTER NOON IN THE GRIDS. WILL ONLY GO CHC POPS FAR SWRN FA SINCE BEST LIFT WILL BE NE OF THERE. MAV TEMPS LOOK MUCH TOO COOL SINCE THICKNESSES DON/T DROP UNTIL LATER IN DAY. WENT CLOSER TO FWC NUMBERS. THANKS TO PAH FOR COORDINATION. .IND...NONE. CS
INZ021-028>031-035>049-051>057-060>065-067>072-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 545 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY...MAINLY FROM LATE MORNING ON. SOME OF THESE STORMS MAY BECOME SEVERE. THE PRIMARY THREAT FROM THESE STORMS IS LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE. THE THUNDERSTORMS WILL CONTINUE INTO TONIGHT...BUT THE THREAT FOR SEVERE WEATHER WILL DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE LIKELY AGAIN FRIDAY...BUT THESE STORMS SHOULD NOT BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED FROM LATE MORNING ON TODAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
The Indianapolis radar (KIND), 27 km away, was scanning. The volume nearest the first event began at 19:03 UTC.
12 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345463, 5345472, 5345464, 5345466, 5345467, 5345468, 5345562, 5345462, 5345563, 5345469, 5345470, 5345465, 5345471.